Part one of a series on art, artists, anxiety, and antidepressants.
by Meghan Stanton
Wellbutrin is one of several trade names for the anti-depressant bupropion hydrochloride, and it is the one printed in bold, blocky letters on the side of my pill bottle. It is among the most frequently prescribed anti-depressants in the United States because of its relative lack of side-effects.
Relative being the key term.
Common side-effects of Wellbutrin include: anxiety, irregular heartbeats, shaking, shortness of breath, insomnia, nausea, weight loss, pharyngitis (sore throat), dizziness, headache, constipation, and xerostomia (dry mouth).
In some cases, patients experience constant buzzing or ringing in their ears, blurred vision, a change in their sense of taste, debilitating migraines, and hives or itching. (One drug fact website I looked at while doing this research also listed "unusual feeling of wellbeing" as a potentially harmful side-effect. Which seems counter-intuitive.)
In rare cases, bupropion causes persistent confusion, delusions, paranoia, hallucinations, and severe seizures; people with epilepsy or other seizure-inducing disorders are never prescribed wellbutrin because of that last one.
When I started taking Wellbutrin, I was already on my way to recovery. I was no longer trapped in a thick miasma of apathy and anxiety. I was, however, very, very tired. All of the time. Getting out of bed remained a challenge, simple errands like going to the bank seemed insurmountable. I would say I was completing an average of one task a day. Which was a very slow going-rate for rebuilding a life.
But by this time, I had finally landed in therapy with a psychiatrist I liked and trusted, which made all the difference.
My anxieties around medication were fairly common ones, I think:
I felt like I was giving up. Taking medicine felt like admitting that I was broken, weak, pathetically incompetent at living.
I worried about side-effects. Most antidepressants cause weight gain and smother sexual impulses, neither of which would do anything to heal my crippled self-esteem.
Finally, and most critically, I was convinced that my pain was my art. Sure, writing was like pulling teeth at times, and cutting through my own emotional sludge to act caused a blind fatigue to hover around my eyes for the rest of the day. But I was still doing it. I was still capable of creativity, of production, and I clung to the faint echoes of my talent like a barnacle to a ship.
Hadn't I always known it would be like this? The romantic notion of the doomed, brilliant artist. Men and women who lived fast and died young and left behind blazing canons of work. One white-hot blast of perfection and then gone. And wasn't I giving up my chance, putting out my fire, with this little white pill?
My therapist at the time, wonderful, insightful, and intelligent as she was, didn't know the answer to that question. She was frank with me, describing potential dosages and dangers, and how her husband - a writer - had been unable to produce anything for a few months until his doctors hit upon the correct cocktail of drugs. After a lot of hemming, hawing, and hedging, I agreed to give the meds a try.
After I filled my first prescription, I went home and obsessively read through the small but thick booklet filled with miniscule print that came with my bottle. I read about side-effects. I read that it might help me quit smoking (it didn't). I read it from cover to cover three times, put it down, and took my first non-recreational brain-altering substance.
My brain, my art, and my life are better because of that decision. I am one of the lucky ones. The side-effects I experience - shaky hands, increased anxiety, trouble sleeping, and lack of appetite - come and go. Sometimes they are severe, but mostly they are mild and manageable and I can get things done again. I maintain a calendar and move through to-do lists and balance three jobs: all things I was completely incapable of doing seven months ago. My medication isn't everything, wasn't even a central instrument of my recovery, but the physical and emotional stamina it gives me is definitely worth the occasional bout of dry-mouth.
Meghan Stanton is a writer and actor from Baltimore city.